The doctor has prescribed my dad Seroquel back on the 4th or 5th. I can’t remember if he had just been taken off the vent then or not, or was still on? But anyway, I didn’t know she had given him that until earlier last week. She had started him on it for his agitation and things due to being on the vent. Which she already started him in Buspar while on the vent as well, for anxiety. I was confused that we had given him the Seroquel for something that is usually only temporary anyway. It was making him a zombie, so that didn’t help. We said something to the dr and I guess she came in to see it for herself, when she did, she took away the morning dose. He still gets it at night, but I’m almost tempted to see if she’ll take it away all together. I’ve heard that putting someone on a medication with sedative properties will prolong the delirium and things. I’d like for him to be able to sleep and maybe it will be ok just giving at night, but I’m not sure what to do? Anyone else have experience with a medication like this or this exact one?
Medications given for agitation/anxiety during ICU. - ICUsteps
Seroquel is also known as Quetiapine and is an anti-psychotic drug. A number of studies have shown that anti-psychotics DO NOT help delirium. In addition, a drugged sleep is not real sleep. There is some good information about delirium for patients and families at icudelirium.org/patients-an...
From a staff point of view it may be that he's on that to deal with some of the more difficult traits that the agitation can cause. I was put on something similar because I kept lashing out at nurses and kicking the bed it may have prolonged my delirium but it stopped me hurting myself or others. I don't remember doing any of those things but from what my family say I was a dick to the nurses even though I worked with a lot of them in previous wards.
Well he did do some stuff at first. He pulled out some of his NG tube, he tried to pull out his catheter, and take off his oxygen. The only ppl he’s been like kind of irritated toward is me, my sister, and my mom. (Which that has gotten better) He’s always been nicer to the staff. But the dr came in while we were there yesterday and she is going to slowly take him off of it. We visited him yesterday and he was a zombie all day. PT could barely work with him. That’s my biggest concern is not even being awake enough to do his therapies ya know? He’s on Buspar too, so hopefully that will help with his anxiety and we can just fully take him off this other and he’ll be fine. I definitely want to try though!
I had ICU delerium, and was given Mirtazapine , one tablet, at night. I stopped taking it when I came out of hospital and in discussion with my GP.
Ah ok! He’s on Buspar, so maybe that will work for now. I definitely want him to have something for his anxiety. He’s developed anxiety with all this, which is to be expected. I just don’t want him sleeping all day while trying to get better! If he starts to have anymore issues, or the Buspar is not enough after we take him off this other, we would definitely tell the doctor!
The delerium can appear quite scary to those around, but the staff are used to it. My dreams were quite scary, but once off the ventilator and becoming more aware of where I was they passed. I was very tired and did not really respond to PT until I was moved to Buckingham Community Hospital, whose approach was less pushy and I improved considerably with standing and walking after about 4 weeks.
We are trying to get a rehabilitation facility approved by his insurance now. So hopefully we can get him a good place. There is one place in particular that we are trying to get and I hope we do for his sake, it’s supposed to be really good. He’s just been out of it at times bc of that medication. So now with coming off of that maybe he can do a little more work with PT. Pt came in yesterday while I was there and they were working his legs. I had to say dad, wake up. He was in and out of it, mostly out of it. It really bothered me as I want him to be able to get stronger. I know that will take time though and we just have to have patience.
I didn't even know until I got stepped down a regular heart-lung ward that I was on anti-anxiety medication.I don't know why I was on it as I didn't have any nightmares and have no memories of pulling at my tubes, oxygen masks etc, which I saw other patients do.
It may have been because of my regular insistence on going home (which I was in no fit state to do).
Ironically, when they said they were going to wean me off the medication it was the only time I actually felt anxious.
I was desperate to get off all the drugs. I was given sleeping pills which didn’t knock me out and sedatives and tranquillisers to reduce anxiety & agitation which equally didn’t work. Coming off all the drugs was unpleasant - messed up my guts, gave me acute anxiety & paranoia- luckily this only lasted a few days.
Oh man, I bet. I don’t even see how the body can function while on all of that medication. I just don’t want him taking an anti-psychotic, after being on all that sedation. This medication can be sedative-like for some people and my dad happens to be one of them. I hate it. So we’re slowly coming off of it.
I meant to ask you, could you not do much Physical Therapy until all the meds wore off?
Weakness, exhaustion & muscle waste were the main reasons I struggled with physio
Ah ok, makes sense. He has all the above. We are slowly taking him off of the seroquel. He will only be on pain meds and an anxiety med after that. The pain med he takes does make him sleepy too. That’s what he took before he got sick and hasn’t gotten to take it in awhile and now he can take it again. So his body is having to get used to it again on top of already being weak and tired. So hopefully once we get him off the Seroquel, he will be better. I was in there the other day and physical therapy was trying to work his legs and he was falling asleep, I had to keep waking him up. I hope taking him off this medication helps with that.
Did you ever have a blood gas test? Did they check to see if CO2 levels were too high?
I think it’s a standard test for anyone in ICU
Did you ever have an elevated level?
Not sure 🤔
His co2 level was elevated, so they put the bIPAP mask on to get rid of the Co2. Have you ever heard of that?
The BiPAP allows the patient to breathe more deeply because of the positive pressure delivered. This means that CO2 is breathed out more efficiently and so the level in the blood falls. Unfortunately some patients find the tight face mask difficult to tolerate.
Did you have to use this?
My mum had to use it and she was claustrophobic. She was very sleepy from the raised CO2 and was on BiPAP. As soon as her CO2 fell she woke up and wanted the mask off but it had done it’s job.
Oh ok!!!! My dad wore it last night and this morning for awhile. His CO2 level was decreasing but they took him off of the BiPAP to give him a break and put a regular mask back on him. They’re just going to watch him. This morning he had a bad anxiety spell with the mask on, he started breathing fast and crazy with it all of a sudden. That got better and he wore it a little longer before they switched it back.
Not what you're looking for?
You may also like...
has no sedation in him. They haven't gave him anymore in the last 9 days but I thought with him...
and heavily sedated him. He’s been making small steps he’s off the dialysis, off sedation and off...
has been vented since 12/7/20 and in hospital since 11/19/20 due to Covid. On 12/31/20, she got a...
days ago with pneumonia and later pneumothorax. She is still on a ventilator and also ECMO machine....